We are available 7 days a week to help answer any questions. Call (888) 850-1890

Sandstone Logo
  • Young Adults
  • Teens
  • Locations
  • About Us
  • Learn

Everything You Need to Know About Narcan (Naloxone)

February 19, 2019

The current, widespread opioid epidemic in the United States is putting people’s lives at risk every single day. Opioids include heroin, codeine, hydrocodone, morphine, oxycodone, hydromorphone, and fentanyl among others.

In a medical setting, opioids are used to treat pain but they are very addictive and as people take these drugs, they develop a tolerance to them. So they need more and more to get the same effect. When people take these drugs without a prescription, their dosage is not regulated and the effects can be deadly. In high doses, opioids and opiates can cause death from cardiac or respiratory arrest.

At the beginning of January 2019, these deadly side effects of opioid overdose were seen in a mass drug overdose in California. This mass overdose killed one person and sent 12 others to the hospital. The drug that was the cause of the overdoses was fentanyl. Fentanyl is currently the most commonly used drug in overdoses in the United States.

The increasingly high rate of fentanyl overdoses has replaced the previous top killer from 2011, oxycodone. Fentanyl is one of the most concentrated doses of opioids available today. The fact that this drug’s use is increasing every day confirms that as people get used to lower doses of opioids, they are searching for something stronger so they can continue to get high. Every time someone tries something stronger, they put themselves at greater risk of overdose and death.

At this recent mass overdose in California, the only thing that saved most of the people in that home was the administration of the overuse drug Narcan, which is also known as Naloxone.

Narcan is marketed as the opiate antidote. It can be administered as a nasal spray or a shot into muscle tissue (like the arm, thigh, or butt). The generic version, Naloxone, costs between $20 and $40 per dose. Many insurance plans cover the cost of Narcan and also, many public health programs and community programs provide this drug for free to help you save a life.

 

Narcan & Addiction Treatment at Sandstone Care

 

The United States Surgeon General is continuing to urge more people to carry this overdose-reversing drug on them so they could save someone’s life in the event of witnessing an overdose.

Naloxone works by suspending the cardiac and respiratory effects of an opioid overdose until first responders arrive at the scene. It works by blocking the opiate receptor sites in the brain to help restore a normal breathing pattern.

In addition to the brand name Narcan, Naloxone is also sold in the form of a pre-dosed shot called Evzio. You can purchase the Evzio shot and the Narcan nasal spray without a prescription.     

If you see the signs of an overdose from an opioid, like fentanyl, it is important to know how to respond and help the person because quick action is very important. Some signs of a drug overdose include blue lips, blue fingertips, not responding to attempts to wake him or her up, slow breathing or no breathing at all, and slow or stopped heartbeat.

Fentanyl can be extremely dangerous to anyone who comes in contact with the drug. For example, just touching the drug with your fingertip can potentially cause you to overdose. So, it is important to protect yourself when helping an overdose victim by not giving the person mouth to mouth resuscitation. Also, wear plastic medical gloves when you are helping someone who is suffering from an overdose.

Many states have Good Samaritan laws to protect you if you help someone who is having an overdose emergency. This is important to be aware of these laws in your state to protect yourself while you are helping others. Laws vary state to state and are constantly changing.

If you see someone who you believe has suffered from an overdose, the first step is always to tap the person or firmly rub the person’s collar bone to confirm that they are not responsive. After you attempt to wake him or her call 911, then you should administer the Naloxone either through nasal spray or injection into muscle tissue. After the Naloxone is administered, begin CPR until emergency responders arrive at the scene.

If you or someone you know struggles with drug abuse and addiction, Sandstone Care can help. We have a comprehensive detox program located in Colorado Springs, Colorado. Our program is different than other detox programs. It is Medically Assisted Detox conducted by a highly credentialed team of doctors, nurses, and licensed therapists. Our detox program offers private rooms and 24/7 medically supervised care.  The inpatient program offers continued stabilization and support with comprehensive assessments that address you as a whole person, just not your addiction. This helps to get a clearer picture of what’s going on and how best to support your recovery journey. 

Loading...

Call (888) 850-1890

We are available 7 days a week to help answer any questions.

You can also connect with us on...

  • facebook
  • instagram
  • twitter
  • youtube